How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

In the last 3 weeks my psychologist has prescribed Ambilify

This answer was rated:

In the last 3 weeks my psychologist has prescribed Ambilify 2 mg. I suffer from major depression and symptoms of bipolar. I am currently taking Lamictal 200 mg twice a day, Lexapro 20mg once a day, Klonopin 5 mg twice a day. I also have high blood pressure which I take Simvastatin 20mg and Maxzide 75/50. My side affects since taking Ambilfy are weight gain, thirsty, but the most uncomfortable side affects are increased painful anxiety and shortness of breath. I am 46 years old and any medicine I take for depression never seems to work. Yes I have discussed this with my Dr. but he always just switches my meds or increases the dose. I really just wondering about the Abilify but wanted to give you my current med history.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

You said that this was your psychologist (not psychiatrist) prescribing all of these medications. Perhaps you meant to write psychiatrist. A psychologist should be using a psychotherapeutic approach instead of just trying to overwhelm your body with chemicals to suppress your symptoms rather than to deal with the causes of your bipolar disorder.

Abilify is known to have increased anxiety as a side effect, as well as weight gain and also in raising your sugar levels in your blood, which will make you thirsty. IT IS IMPORTANT TO HAVE YOUR GLUCOSE LEVELS CHECKED, which is a test that takes about 1 minute to do.

Your doctor should consider backing you off (weaning) very slowly from Abilify, as rapid or sudden withdrawal could give you strong negative side effects.

Your anxiety is in the form of mild panic attacks (painful anxiety and shortness of breath) for which Klonopin is helpful. A stronger, similar (benzodiazepines) medication, Xanax (alprazolam) taken AS NEEDED is preferable than taking a benzos regularly, for there is less chance for addiction. Xanax will stop the anxiety more efficiently than Klonopin (clonazepam).

However, the best approach is to include psychotherapy to get at the causes of your depression and anxiety, and learn to cope with them more effectively. Suppressing symptoms is ultimately not the answer.

I wish you great success in getting your moods under control.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you

Related Mental Health Questions